Answers to your Questions

My boyfriend is twenty-two years old and has ADD-H. He has been placed on Ritalin to help him concentrate on his college classes. He really hates the dragged out feeling, but admits it helps his concentration. Our question is, does Ritalin have any side-effects of a sexual nature? Actually, my boyfriend had never had sex til recently. So there is nothing for him to compare to. He is refusing to even take the Ritalin right now because he finds the side effects worse than the benefits. I do wonder, though, if simply having ADD-H affects his sexual response. I would have expected him to have trouble prolonging intercourse as he is inexperienced, but instead I think he is so distracted that he has trouble reaching orgasm.

Read more ...

Answers to your Questions

Hi doctor.

My name is J.W. I am 16 right now and in the 11th grade. I was diagnosed with ADD when I was in the 3rd grade and began taking Ritalin. I took it for a couple of years and then one summer I just stopped taking it and I was fine. My question is was I misdiagnosed. I thought that you don't grow out of this disorder. I feel myself now having some problems concentrating when I read and I was wondering if I needed to start back on the medicine again. If not, how can people just grow out of it? I am really confused and I would like to get the correct information. I am a straight A student so I'm not suffering in my school work. I just feel like I have a lot of trouble concentrating on reading especially. Can you please tell me what's goin' on? Thanks alot.

Read more ...

Answers to your Questions

I am a third grade teacher that has been asked by my principal to "provide parents with information or direct them to a proper place" to have their child evaluated for ADD or ADHD. I am told that by "not providing the information I am making the decision for them," and I "do not have that right."

I have always provided parents with information about their child's behavior in the classroom, but have been reluctant to speculate about potential causes or recommend that they see their pediatrician because their child is exhibiting behaviors that are similiar to those of the ADD child.

I have to admit that I am not that educated on this topic, but I have read enough to know that there is disagreement among medical professionals as to whether this is a "chemical imbalance" (as my prinicipal states) and if ritalin (which my principal states "is less dangerous than aspirin if handled correct") has harmful side effects and similar effects on ADD and non-ADD people. Do you think that I have a professional or ethical obligation to inform parents of this possibility? Is it not okay for me to stay out of the reccommending field and just respond to questions and be objective on forms (I did see that you suggest talking with doctors rather than filling out forms, and I have always cringed when completing forms because the questions "impulsive/restless in a squirmy sense" describe many third graders. I would appreciate any advice you could give on this matter. 

Read more ...